0
Abstract: Case Reports |

ACQUIRED RIFAMYCIN MONORESISTANCE AND PROTEASE INHIBITORS DURING IN-PATIENT DIRECTLY-OBSERVED THERAPY FOR HIV AND MYCOBACTERIUM TUBERCULOSIS CO-INFECTION FREE TO VIEW

Ming-Tyh Maa, MD*; Eric Leibert, MD
Author and Funding Information

Bellevue Hospital Center/New York University Medical Center, New York, NY


Chest


Chest. 2009;136(4_MeetingAbstracts):50S. doi:10.1378/chest.09-0596
Text Size: A A A
Published online

INTRODUCTION:  Rifamycins remain the cornerstone of short-course therapy of mycobacterium tuberculosis. HIV/MTB co-infection represents a significant healthcare challenge because of the complexity and synergy of their diseases, opportunistic infections, immune reconstitution inflammatory syndrome, and significant drug-drug interactions.In HIV/MTB co-infection, the CDC recommends against the usage of rifampin with all protease inhibitors (PI)-based and some non-nucleoside reverse transcriptase inhibitor (NNRTI)-based antiretroviral (ART) regimens given its potent induction of cytochrome P-450, and advocates the substitution of dose-adjusted rifabutin. PIs are potent CYP3a inhibitors, which are responsible for rifabutin degradation, resulting in increased serum concentrations of rifabutin and its equipotent active metabolite, causing increased toxicity when studied in healthy subjects. Therefore, the recommended dosage of rifabutin is decreased and often given three times weekly.

CASE PRESENTATION:  In the past three years, three patients at Bellevue Hospital Center treated for pan-susceptible tuberculosis and HIV co-infection have relapsed with rifamycin resistant tuberculosis. Bellevue Hospital Center provides court-mandated inpatient diagnosis and treatment of tuberculosis for the New York City Bureau of Tuberculosis Control. These three patients, ages 41, 43, and 48, had CD4 counts of 67, 26, and 19 cells/mm3, were detainees for prior non-adherence with tuberculosis therapy, and completed either 6 month treatment for pulmonary tuberculosis or 9 month treatment for disseminated tuberculosis as inpatients under daily directly observed therapy (DOT). Each patient received an initiation phase of daily isoniazid, rifampin/rifabutin, pyrazinamide, and ethambutol for 2 months followed by a continuation phase of daily isoniazid and rifampin/rifabutin. ART was initiated between months 2–4 of total treatment with a PI-containing regimen and a CDC recommended decrease in rifabutin from 300 mg daily to 150 mg 3X weekly. Each patient received expert HIV consultation, achieved culture conversion within three weeks of initiation, and completed inpatient therapy with an appropriate clinical response. Between 4–6 months after treatment completion, two of the three relapsed with disseminated rifamycin monoresistant tuberculosis, and one relapsed with pulmonary rifamycin monoresistant tuberculosis. Each patient again required a court-mandated in-patient treatment course of 18 months.

DISCUSSIONS:  Acquired rifamycin monoresistance (ARR) is rare and has been associated with HIV, a low CD4 count, noncompliance and malabsorption. ARR has been described with once or twice weekly rifamycin dosing in either the initiation or continuation phase in HIV patients, leading to a notion of functional rifamycin monotherapy from intermittent dosing of antimicrobials with differing pharmacokinetics. In addition, the significantly increased serum concentrations of rifabutin when interacting with PIs which prompted decreased dosage recommendations may not hold true in end-stage HIV. Furthermore, known cases of ARR are described in the outpatient setting, and often associated with imperfect dosing schedules and compliance. The impact of ARR is considerable, is associated with increased treatment failure and relapse as well as a significant burden on DOT and the public health system.

CONCLUSION:  Our case series is unique in that it describes ARR in three patients treated with the most rigorous standards of DOT, i.e. inpatient court-mandated DOT, with a CDC-recommended dosage adjustment of rifabutin in combination with PI-based ART. Mechanisms of ARR may be multifactorial, and additional studies on drug-drug interactions and pharmacokinetics with PI and rifamycins are needed in HIV/MTB co-infected patients. Current recommendations of rifabutin 150 mg 3X weekly with PI-based ART may increase the risk of relapse with rifamycin-resistant organisms. Practitioners must be vigilant in similarly treated patients who relapse for the possibility of ARR.

DISCLOSURE:  Ming-Tyh Maa, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM

References

Ford SL, et al. Pharmacokinetic interaction between fosamprenavir-ritonavir and rifabutin in healthy subjects.Antimicrob Agents Chemother,2008.52(2):534–534. [CrossRef]
 
Li J, et al. Relapse and acquired rifampin resistance in HIV-infected patients with tuberculosis treated with rifampin- or rifabutin-based regimens in New York City, 1997–2000.Clin Infect Dis,2005;41(1):83–91. [CrossRef]
 

Figures

Tables

References

Ford SL, et al. Pharmacokinetic interaction between fosamprenavir-ritonavir and rifabutin in healthy subjects.Antimicrob Agents Chemother,2008.52(2):534–534. [CrossRef]
 
Li J, et al. Relapse and acquired rifampin resistance in HIV-infected patients with tuberculosis treated with rifampin- or rifabutin-based regimens in New York City, 1997–2000.Clin Infect Dis,2005;41(1):83–91. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
Guidelines
Personality disorders in patients with HIV/AIDS.
New York State Department of Health | 7/20/2006
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543